The Carroll County Health Department released a warning this week about counterfeit pain and anxiety pills sold on the street that could contain fentanyl.
The Health Department said the pills are responsible for numerous deaths and non-fatal overdoses nationwide. Fentanyl is a synthetic opioid that officials say is up to 50 times more potent than heroin, and 100 times more potent than morphine.
It is also increasingly found in heroin. Last summer, Baltimore health officials said they were seeing a 178 percent increase in overdoses from fentanyl-laced heroin since 2014.
RELATED: Health Department see surge in fentanyl-laced heroin overdose cases in Baltimore
The medications are disguised to look like medications including Xanax, oxycodone, Percocet, Norco and others that are frequently abused.
Signs of an opioid overdose include difficulty breathing, lips, fingers or face turning blue, clammy skin, limp body, vomiting, convulsions and a labored exhale that may sound like snoring.
RELATED: Mother of heroin addict leads support group
If you think you have counterfeit prescription drugs, contact the Drug Enforcement Agency’s tip line at 530-722-7577.
Download the ABC2 News app for the iPhone, Kindleand Android.